Tennessee, 2017

Flash Flood in Tennessee, April 19, 2017

April 19, 2017 · NWS MEG · 1 event in 1 county or zone

Slow moving thunderstorms with high hourly rainfall rates persisted over portions of west Tennessee during the afternoon of April 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow moving thunderstorms with high hourly rainfall rates persisted over portions of west Tennessee during the afternoon of April 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 19, 11:21 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 19, 11:21 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1221 PM CDT Wed Apr 19 2017

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 827 AM CDT Wed Apr 19 2017/

UPDATE...
Updated for adding morning convection in the east.

DISCUSSION...

Light showers continue to congregate across northeast Mississippi
and along the Tennessee River Valley this morning..with QPF
amounts of perhaps a couple of hundredths of an inch. This area
will likely be the focus for activity this afternoon as well as
points farther west to near the Mississippi River. Have updated
the morning precipitation forecast accordingly.

JAB

PREV DISCUSSION... /issued 353 AM CDT Wed Apr 19 2017/

Weak zonal flow aloft will prevail over the Midsouth today and
Thursday. The remnants of midlevel shear axis may help weaken
convective inhibition sufficiently for isolated storms, mainly
east of the MS River. High temps will prevail 5 to 8 degrees above
Tuesday's highs.

Thursday will some midlevel height falls from and upper low
lifting east into the upper Great Lakes. GFS was little further
south with a surface cold front and compared to the ECMWF,
dropping the feature into northeast AR. In any case, expect a
small bump in Thursday afternoon rain chances from earlier
forecasts, due to weak convective inhibition under the right
entrance region of an upper jet core.

Upper flow will become increasingly diffluent on Friday, ahead of
a deepening upper low tracking east across the central plains. 00Z
runs of the GFS and Canadian models join earlier ECMWF runs in
depicting this upper low in a more positive orientation as it
lifts into the Ohio Valley through Saturday night. In addition,
the latest medium range model consensus joins the ECMWF in
bringing strongest frontal convergence / upper level divergence
into the Midsouth early Saturday morning. Given the more positive
orientation to the upper low, the surface front will likely be
slower to drop south and may lead to greater potential for storms
to train early Saturday. The front will finally push south
Saturday evening, as a secondary midlevel trof axis rotates
through. Clouds and a few showers appear in store for Sunday,
until the upper low exits to the south late Sunday afternoon.

Ridging aloft will bring mild temps and fair weather Monday and
Tuesday, in advance of deep height falls over the plains next
Wednesday. Unsettled weather returns to the Midsouth for the mid
to late part of next week.

PWB

&&

.AVIATION...
18Z TAF cycle

VFR conditions should persist for much of the forecast period.
Scattered thunderstorms are possible mainly over eastern sections
of the forecast area this afternoon and then over northwest
sections Thursday morning. Winds will be mainly from the south at
5 to 10 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 19, 2:02 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
302 AM CDT Wed Apr 19 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
302 AM CDT Wed Apr 19 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe storms are possible Thursday night into
Friday as a cold front moves into the region.

Strong to severe thunderstorms are also possible Saturday into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Apr 19, 12:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
117 PM CDT WED APR 19 2017

TNZ004-191900-
Henry TN-
117 PM CDT WED APR 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Northwestern Henry County in western Tennessee...

At 117 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Paris, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Henry County should monitor this storm
closely.

LAT...LON 3619 8829 3629 8847 3650 8834 3650 8812
      3649 8805 3649 8806 3647 8805 3644 8806
      3643 8805
TIME...MOT...LOC 1817Z 212DEG 20KT 3630 8834
Special weather statement, Apr 19, 12:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
137 PM CDT WED APR 19 2017

TNZ054-055-091-092-191930-
Henderson TN-Decatur TN-McNairy TN-Hardin TN-
137 PM CDT WED APR 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Southeastern Henderson County in western Tennessee...
Southwestern Decatur County in western Tennessee...
Northeastern McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 137 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Adamsville, or 10
miles west of Savannah, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson...southwestern Decatur...
northeastern McNairy and northwestern Hardin Counties should monitor
this storm closely.

LAT...LON 3508 8836 3517 8855 3538 8842 3538 8839
      3537 8838 3538 8836 3540 8836 3540 8835
      3541 8836 3548 8836 3554 8833 3540 8805
TIME...MOT...LOC 1837Z 212DEG 19KT 3520 8841
Special weather statement, Apr 19, 1:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
208 PM CDT WED APR 19 2017

TNZ052>054-192000-
Henderson TN-Chester TN-Madison TN-
208 PM CDT WED APR 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Henderson County in western Tennessee...
Northeastern Chester County in western Tennessee...
Southeastern Madison County in western Tennessee...

At 207 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Mifflin, or near
Henderson, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Henderson...northeastern Chester and southeastern Madison
Counties should monitor this storm closely.

LAT...LON 3539 8852 3549 8870 3582 8850 3582 8840
      3572 8820
TIME...MOT...LOC 1907Z 212DEG 19KT 3551 8857

The radar

The Paducah radar (KPAH), 107 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
April 19, 1:20 PM CST to 3:20 PM CST
Where
Carroll County, 0.37 mi S of Mc Kenzie to 0.4 mi S of Mc Kenzie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.125, -88.520

US 79 and South Main streets were closed due to flooding. Motorist was starnded in several feet of water. Two water rescues were conducted.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692118.